Hyperthyroidism due to a thyroid-stimulating hormone (TSH)-secreting pituitary adenoma associated with functional hyperprolactinaemia. A case report

S. Savastano, G. Lombardi, B. Merola, P. Miletto, B. Di Prisco, A. Manco, P. Beck-Peccoz, G. Faglia

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

This paper reports the case of a 31-year-old woman with hyperthyroidism, increased TSH and thyroid hormone levels, evidence of a pituitary adenoma, hyperprolactinaemia, amenorrhoea, and galactorrhoea. Following trans-sphenoidal pituitary adenomectomy, mild hyperthyroidism and increased TSH and α subunit levels persisted, whereas hyperprolactinaemia, amenorrhoea, and galactorrhoea disappeared. Serum TSH levels were not affected by administration of TRH, metoclopramide, domperidone, l-dopa or somatostatin. Serum TSH chromatography showed a normal pattern. Following a second trans-spenoidal pituitary adenomectomy and radiotherapy, hyperthyroidism disappeared, and the TSH and α subunit levels returned to normal. Light microscopy showed no specific TSH immunostaining although electron microscopy revealed numerous secretory granules alined along the plasma membrane. The post-operative follow-up confirmed the presence of a TSH-secreting pituitary adenoma associated to functional hyperprolactinaemia.

Original languageEnglish
Pages (from-to)452-458
Number of pages7
JournalActa Endocrinologica
Volume116
Issue number4
Publication statusPublished - 1987

Fingerprint

Hyperprolactinemia
Pituitary Neoplasms
Thyrotropin
Hyperthyroidism
Amenorrhea
Domperidone
Dihydroxyphenylalanine
Metoclopramide
Secretory Vesicles
Somatostatin
Serum
Thyroid Hormones
Chromatography
Microscopy
Electron Microscopy
Radiotherapy
Cell Membrane
Light

ASJC Scopus subject areas

  • Endocrinology

Cite this

Savastano, S., Lombardi, G., Merola, B., Miletto, P., Di Prisco, B., Manco, A., ... Faglia, G. (1987). Hyperthyroidism due to a thyroid-stimulating hormone (TSH)-secreting pituitary adenoma associated with functional hyperprolactinaemia. A case report. Acta Endocrinologica, 116(4), 452-458.

Hyperthyroidism due to a thyroid-stimulating hormone (TSH)-secreting pituitary adenoma associated with functional hyperprolactinaemia. A case report. / Savastano, S.; Lombardi, G.; Merola, B.; Miletto, P.; Di Prisco, B.; Manco, A.; Beck-Peccoz, P.; Faglia, G.

In: Acta Endocrinologica, Vol. 116, No. 4, 1987, p. 452-458.

Research output: Contribution to journalArticle

Savastano, S, Lombardi, G, Merola, B, Miletto, P, Di Prisco, B, Manco, A, Beck-Peccoz, P & Faglia, G 1987, 'Hyperthyroidism due to a thyroid-stimulating hormone (TSH)-secreting pituitary adenoma associated with functional hyperprolactinaemia. A case report', Acta Endocrinologica, vol. 116, no. 4, pp. 452-458.
Savastano, S. ; Lombardi, G. ; Merola, B. ; Miletto, P. ; Di Prisco, B. ; Manco, A. ; Beck-Peccoz, P. ; Faglia, G. / Hyperthyroidism due to a thyroid-stimulating hormone (TSH)-secreting pituitary adenoma associated with functional hyperprolactinaemia. A case report. In: Acta Endocrinologica. 1987 ; Vol. 116, No. 4. pp. 452-458.
@article{95028898956a46a2aac591c58db6a948,
title = "Hyperthyroidism due to a thyroid-stimulating hormone (TSH)-secreting pituitary adenoma associated with functional hyperprolactinaemia. A case report",
abstract = "This paper reports the case of a 31-year-old woman with hyperthyroidism, increased TSH and thyroid hormone levels, evidence of a pituitary adenoma, hyperprolactinaemia, amenorrhoea, and galactorrhoea. Following trans-sphenoidal pituitary adenomectomy, mild hyperthyroidism and increased TSH and α subunit levels persisted, whereas hyperprolactinaemia, amenorrhoea, and galactorrhoea disappeared. Serum TSH levels were not affected by administration of TRH, metoclopramide, domperidone, l-dopa or somatostatin. Serum TSH chromatography showed a normal pattern. Following a second trans-spenoidal pituitary adenomectomy and radiotherapy, hyperthyroidism disappeared, and the TSH and α subunit levels returned to normal. Light microscopy showed no specific TSH immunostaining although electron microscopy revealed numerous secretory granules alined along the plasma membrane. The post-operative follow-up confirmed the presence of a TSH-secreting pituitary adenoma associated to functional hyperprolactinaemia.",
author = "S. Savastano and G. Lombardi and B. Merola and P. Miletto and {Di Prisco}, B. and A. Manco and P. Beck-Peccoz and G. Faglia",
year = "1987",
language = "English",
volume = "116",
pages = "452--458",
journal = "Acta Endocrinologica",
issn = "0001-5598",
publisher = "Munksgaard International Publishers",
number = "4",

}

TY - JOUR

T1 - Hyperthyroidism due to a thyroid-stimulating hormone (TSH)-secreting pituitary adenoma associated with functional hyperprolactinaemia. A case report

AU - Savastano, S.

AU - Lombardi, G.

AU - Merola, B.

AU - Miletto, P.

AU - Di Prisco, B.

AU - Manco, A.

AU - Beck-Peccoz, P.

AU - Faglia, G.

PY - 1987

Y1 - 1987

N2 - This paper reports the case of a 31-year-old woman with hyperthyroidism, increased TSH and thyroid hormone levels, evidence of a pituitary adenoma, hyperprolactinaemia, amenorrhoea, and galactorrhoea. Following trans-sphenoidal pituitary adenomectomy, mild hyperthyroidism and increased TSH and α subunit levels persisted, whereas hyperprolactinaemia, amenorrhoea, and galactorrhoea disappeared. Serum TSH levels were not affected by administration of TRH, metoclopramide, domperidone, l-dopa or somatostatin. Serum TSH chromatography showed a normal pattern. Following a second trans-spenoidal pituitary adenomectomy and radiotherapy, hyperthyroidism disappeared, and the TSH and α subunit levels returned to normal. Light microscopy showed no specific TSH immunostaining although electron microscopy revealed numerous secretory granules alined along the plasma membrane. The post-operative follow-up confirmed the presence of a TSH-secreting pituitary adenoma associated to functional hyperprolactinaemia.

AB - This paper reports the case of a 31-year-old woman with hyperthyroidism, increased TSH and thyroid hormone levels, evidence of a pituitary adenoma, hyperprolactinaemia, amenorrhoea, and galactorrhoea. Following trans-sphenoidal pituitary adenomectomy, mild hyperthyroidism and increased TSH and α subunit levels persisted, whereas hyperprolactinaemia, amenorrhoea, and galactorrhoea disappeared. Serum TSH levels were not affected by administration of TRH, metoclopramide, domperidone, l-dopa or somatostatin. Serum TSH chromatography showed a normal pattern. Following a second trans-spenoidal pituitary adenomectomy and radiotherapy, hyperthyroidism disappeared, and the TSH and α subunit levels returned to normal. Light microscopy showed no specific TSH immunostaining although electron microscopy revealed numerous secretory granules alined along the plasma membrane. The post-operative follow-up confirmed the presence of a TSH-secreting pituitary adenoma associated to functional hyperprolactinaemia.

UR - http://www.scopus.com/inward/record.url?scp=0023617157&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0023617157&partnerID=8YFLogxK

M3 - Article

C2 - 3425160

AN - SCOPUS:0023617157

VL - 116

SP - 452

EP - 458

JO - Acta Endocrinologica

JF - Acta Endocrinologica

SN - 0001-5598

IS - 4

ER -